Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 77, NWS Goodland, KS

May 26, 2017Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2017, 5:15 PM MDT for Yuma County, Colorado. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2017, 5:15 PM MDT (23:15 UTC)
Expired
May 26, 2017, 6:15 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:00 PM MDTHAIL 0.5Abarr, COWIND REPORTS ESTIMATED 30 TO 40 MPH
May 26, 6:15 PM MDTHAIL 1.255 E Joes, COSTORM CHASER MEASURED HAIL OF 1.25 INCH DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:00 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WUUS53 KGLD 262315
SVRGLD
COC125-270015-
/O.NEW.KGLD.SV.W.0077.170526T2315Z-170527T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
515 PM MDT FRI MAY 26 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Yuma County in northeastern Colorado...

* Until 615 PM MDT

* At 514 PM MDT, a severe thunderstorm was located 6 miles east of
  Elba, or 18 miles southeast of Akron, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Yuma, Heartstrong and Abarr. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4007 10254 3965 10257 3967 10280 4000 10280
      4000 10279 4015 10279
TIME...MOT...LOC 2314Z 270DEG 23KT 3992 10305 

HAIL...1.50IN
WIND...60MPH
 
$$

JN
2 follow-up statements
101 
WWUS53 KGLD 262329
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
529 PM MDT FRI MAY 26 2017

COC125-270015-
/O.CON.KGLD.SV.W.0077.000000T0000Z-170527T0015Z/
Yuma CO-
529 PM MDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN YUMA COUNTY...

At 528 PM MDT, a severe thunderstorm was located 12 miles northeast
of Arickaree School, or 18 miles southwest of Yuma, moving east at 25
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Heartstrong and Abarr. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 10255 3965 10257 3967 10280 4000 10280
      4000 10279 4005 10279
TIME...MOT...LOC 2328Z 281DEG 20KT 3991 10294 

HAIL...1.50IN
WIND...60MPH
 
$$

JN
994 
WWUS53 KGLD 262344
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
544 PM MDT FRI MAY 26 2017

COC125-270015-
/O.CON.KGLD.SV.W.0077.000000T0000Z-170527T0015Z/
Yuma CO-
544 PM MDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN YUMA COUNTY...

At 544 PM MDT, a severe thunderstorm was located 14 miles northeast
of Arickaree School, or 16 miles south of Yuma, moving east at 25
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3991 10256 3965 10257 3967 10280 3995 10280
      3995 10272
TIME...MOT...LOC 2344Z 281DEG 20KT 3989 10283 

HAIL...1.50IN
WIND...60MPH
 
$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:05 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 26, 3:05 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
305 PM MDT Fri May 26 2017

.SHORT TERM...(This evening through Saturday)
Issued at 304 PM MDT Fri May 26 2017

Latest upper air analysis shows a trough over the Northern Rockies.
Southeast of this trough smaller short wave troughs were beginning
to form over Colorado.  At the surface a dry line was extending
northwest from the southeast corner of Colorado toward Denver.

For the rest of the afternoon am expecting strong to severe storms
to move into East Central Colorado around 4 or 5 PM MT as the upper
level short wave trough approaches from the west.  As the trough
approaches, lift will increase along the dry line which will cause
some isolated to scattered storm development.  Due to the drier
environment and weaker lift south of the main short wave trough, do
not anticipate much storm coverage.  However these storms will be in
a much better environment to become severe.

CAPE sharply increases in a corridor east of the dry line until the
surface winds turn more to the southeast than south. Given the
proximity to the surface low, fairly low cloud bases, and 0-1km
shear on the low end for tornado development, cannot rule out the
possibility of a tornado.  This will mainly be a factor for Kit
Carson and Cheyenne counties in Colorado.  Further east into Kansas
the environment becomes more stable which should limit the potential
for tornadoes to form. Comparing conditions to SPC tornado stats
favor EF1 tornadoes.

Deep layer shear is even stronger than yesterday and CAPE is a bit
higher as well, so foresee a chance for hail up to baseball size
based on what happened yesterday.  Damaging winds will also be
likely with any storms that develop.

This evening storms will move east across the rest of the Tri-State
Area.  Am expecting a cluster of storms to remain north of Highway
24.  The main threat with these storms will be heavy rainfall due to
precipitable water values in the 90th percentile.  Don't have quite
enough confidence to issue a watch at this time due to the storms
moving just fast enough to negate a flood threat.  Along and south
of Highway 24 elevated CAPE will form and may be strong enough for
severe storms to form.  If the elevated CAPE advertised is not
capped off, hail up to baseball size is possible.  The threat for
damaging winds should end by 9 or 10 PM local time.  This round of
storms should move east of the forecast area by midnight.

Another round of strong to severe storms will move in from the
northwest over the east half to third of the forecast area.  Am
anticipating this to be more of a line storms.  These storms will be
be along/behind a cold front moving through.  As with the storms
with the first round, if the elevated CAPE advertised is not capped
off hail up to baseball size is possible.  Due to the inversion in
place am not expecting straight-line winds with these storms.

Saturday the storms over the east part of the forecast area will
push east by mid morning.  During the latter part of the afternoon
the upper level trough axis swings over the west part of the
forecast area.  This will be enough for a few storms to develop, but
not expecting any severe weather to occur.

.LONG TERM...(Saturday night through Friday)
Issued at 304 PM MDT Fri May 26 2017

Saturday night-Sunday: Rain showers linger through the evening over
southwest portions of the CWA as the main trough axis moves
downstream of the area. Upper level ridge will build through Sunday
bringing drier conditions to the area. Temperatures will be near to
slightly below normal.

Monday-Tuesday: Cold front moves into the area during the day Monday
and becomes stalled with a northwest to southeast orientation across
the CWA. Showers and a few thunderstorms will be possible Monday
night through Tuesday night.

Wednesday-Friday: Models do not have very good agreement for this
period. GFS and ECMWF differ in synoptic setup and timing of when
upper level ridging will eventually push east of our area. General
consensus is for this period to be wet with periodic chances of rain
and thunderstorms. Heaviest rain appears to be favored for the
eastern half of our area, coming Wednesday night and Thursday
morning. The forecast for this time frame is certain to change, but
will need to be monitored by future shifts since most models do
indicate an active period for this timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1155 AM MDT Fri May 26 2017

VFR conditions forecast for the TAFs. Am expecting a cluster of
storms to move across the forecast area north of Highway 24. Light
to moderate rainfall is expected with these storms. KGLD will be
in a better position for strong to possibly severe thunderstorms
this afternoon/evening. Main hazards will be large hail up to
baseball size and damaging wind gusts. Overnight KMCK may have
another round of storms around 9z move through from the northwest.
This storms will be capable of producing large hail up to baseball
size as well. Meanwhile MVFR to possibly IFR ceilings will move in
behind a cold front overnight, lasting through the rest of the
TAF.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...SME
AVIATION...JTL
Hazardous weather outlook, May 26, 10:59 AM MDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1059 AM MDT Fri May 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1059 AM MDT Fri May 26 2017 /1159 AM CDT Fri May 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms will develop late this afternoon over
Eastern Colorado, spreading east tonight. Large hail up to baseball
size is possible with these storms, with the odds of giant hail
increasing overnight. A tornado or two may occur over Kit Carson or
Cheyenne counties in Colorado late this afternoon into the early
evening along with damaging wind gusts up to 70 MPH that may stretch
from these counties into Sherman and Wallace County.

A second round of severe storms may move through overnight, moving
over McCook, Oberlin, Norton, and Hill City areas. Giant hail up to
baseball size is possible with these storms.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Any strong to severe storms from tonight will exit Norton and Graham
counties around 8 AM CDT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any weather reports by phone or
social media are very helpful.

JTL

In the hours before

Local storm report, May 26, 11:26 AM MDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1126 AM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     WINONA                  39.06N 101.25W
05/25/2017                   LOGAN              KS   PUBLIC

            WIND DAMAGE REPORTED VIA SOCIAL MEDIA BY PUBLIC. MANY
            TREES BLOWN DOWN AND SHINGLES BLOWN OFF OF ROOF.

&&

SME
Local storm report, May 26, 12:16 PM MDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             6 S STUDLEY             39.26N 100.16W
05/25/2017  E0.88 INCH       GRAHAM             KS   PUBLIC

            PUBLIC REPORT VIA SOCIAL MEDIA OF NICKEL SIZED HAIL AND
            AND SOME HAIL ACCUMULATION AT THE MT. PLEASANT BAPTIST
            CHURCH.

&&

SME

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:28 PM MDTTornado WarningGLDYuma32 min
May 26, 5:53 PM MDTSevere Thunderstorm WarningGLDYuma37 min
May 26, 5:56 PM MDTTornado WarningGLDYuma34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.